Back to Browse Journals » Clinical Pharmacology: Advances and Applications » Volume 8

A case of probable esomeprazole-induced transient liver injury in a pregnant woman with hyperemesis

Authors Thomas B, Mohamed M, Al Hail M, Awwad FA, Wahba RM, Hassan SB, Omar K, El Kassem W, Abdul Rouf P

Received 11 February 2016

Accepted for publication 11 August 2016

Published 13 December 2016 Volume 2016:8 Pages 199—202

DOI https://doi.org/10.2147/CPAA.S106234

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 2

Editor who approved publication: Professor Arthur Frankel

Binny Thomas,1-3 Mahmoud Mohamed,1,3,4 Moza Al Hail,1-3 Fatma Alzahra Y Awwad,1 Ramy M Wahba,1 Sabir B Hassan,1 Khalid Omar,1 Wessam El Kassem,1 Palivalappila Abdul Rouf1

1Hamad Medical Corporation, Doha, Qatar; 2Robert Gordon University, Aberdeen, Scotland, UK; 3Qatar University, Doha, 4Weill Cornell Medical College, Ar-Rayyan, Qatar

Abstract: We report a case of 22-year-old primigravida presented to Women’s Hospital – Hamad Medical Corporation emergency with severe epigastric pain, nausea, and vomiting. On admission, she was dehydrated with remarkably worsening symptoms. Laboratory findings revealed significantly elevated liver enzymes with unknown etiology. Her past medical history showed an admission for nausea and vomiting 3 weeks previously and she was discharged on antiemetics, and esomeprazole for the first time. Due to the predominantly elevated liver enzymes, the clinical pharmacist discussed the possibility of esomeprazole-induced adverse effects and suggested to suspend esomeprazole based on the evidence from literature review. The liver enzymes showed a substantial improvement within days after the discontinuation of the drug; however, a rechallenge was not done since it could have adversely affected the mother or the fetus. Using the Naranjo Adverse Drug Reaction Probability scales, the adverse reaction due to esomeprazole was classified as “probably”.

Keywords:
hyperemesis, drug-induced liver injury, esomeprazole, adverse drug reaction, ADR, proton pump inhibitor

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]